advertisement
Question
Posted by: Lola | 2012/04/19

Worried about taking Paxil 20mg

Dear CS,

My GP prescribed Paxil 20mg this week for depression. I have started reading up on Paxil and am a little worried about what I have read. People who have taken it talk of the terrible withdrawal symptoms, like of sex drive, feeling flat out or emotionless and weight gain.

I am really worried about becoming addicted to the drug.

What has the least side effects? I previously took cipralex for a few months and once I was feeling well, I stopped taking it. My depression now has been brought on by the death of my child. My GP felt I should take Paxil.

Please advise. I am also feeling very sleepy since starting the meds 3 days ago. I don''t want to feel like this.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Where have you been reading this ? Remember, folks, on the web there are very many sites where any of us can post messages or complaints about problems we may have experienced with drugs ; few of us bother to post messages when we have NOT had such problems. So what one reads there, unless one sticks to professionally run sites which give a fair over-all review, one gets the impression that everything always has awful side-effects, which fortunately is not so. Few side-effects are compulsory rather than listed as possible for some people taking the med. Drowsiness in the first few days of taking such meds is not unusual, and usually goes away a few days later.
There is no antidepressant which causes sexual side-effects in everyone who takes it, and some which rarely if ever cause such side-effects.
People do NOT become addicted to such drugs, even though you might experience some side-effects if you stop them suddenly rather than gradually.
Most meds have some side-effects, which are worst in the first couple of weeks as one's body gets used to them, and then they tend to fade away.
If you have been having more than one episode of properly diagnosed depression, it is important NOT to just stop taking the med as soon as one is feeling better, as there's then a high risk of the depression returning.
If you responded well to Cipralex before, I don't understand why your GP would have chosen Paxil this time - usually its best to start again on an AD which worked previously.
What worries me a bit is when you refer to the depression as "NOW brought on by the death of your child". I am so sorry to hear of this terribly sad experience. The way you phrase it sounds as though you had a previous episode of Depression, but now following bereavement, have begun feeling really depressed again.
Its actually difficult to assess to what extent such symptoms are due to a fresh depression ( which may need an AD ) or to grief, which may not respond well to an AD, and would be more likely to respond to counselling. A psychiatrist or psychologist would be better able to assess that, and counselling would be a good idea anyway.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Maria | 2012/04/19

Compassionate Friends is a support group that might be helpful to you, you can Google them.

Reply to Maria
Posted by: Maria | 2012/04/19

My condolences Lola, it can''t be easy to deal with the death of a child. And feeling sad and depressed for a period afterwards is quite normal and does not necessarily indicate the need for meds. Counselling might be more helpful.

Side effects vary a lot from person to person and it isn''t possible to predict how you will respond to a particular medication. Most side effects also disappear after about 2 weeks. Remember that people who don''t have side effects are much less likely to post about it on the internet than those who do. Since Cipralex helped you previously why don''t you rather take that again if you feel you need medication? Did your doctor give a reason for wanting to put you on Paxil instead?

Take care

Reply to Maria
Posted by: cybershrink | 2012/04/19

Where have you been reading this ? Remember, folks, on the web there are very many sites where any of us can post messages or complaints about problems we may have experienced with drugs ; few of us bother to post messages when we have NOT had such problems. So what one reads there, unless one sticks to professionally run sites which give a fair over-all review, one gets the impression that everything always has awful side-effects, which fortunately is not so. Few side-effects are compulsory rather than listed as possible for some people taking the med. Drowsiness in the first few days of taking such meds is not unusual, and usually goes away a few days later.
There is no antidepressant which causes sexual side-effects in everyone who takes it, and some which rarely if ever cause such side-effects.
People do NOT become addicted to such drugs, even though you might experience some side-effects if you stop them suddenly rather than gradually.
Most meds have some side-effects, which are worst in the first couple of weeks as one's body gets used to them, and then they tend to fade away.
If you have been having more than one episode of properly diagnosed depression, it is important NOT to just stop taking the med as soon as one is feeling better, as there's then a high risk of the depression returning.
If you responded well to Cipralex before, I don't understand why your GP would have chosen Paxil this time - usually its best to start again on an AD which worked previously.
What worries me a bit is when you refer to the depression as "NOW brought on by the death of your child". I am so sorry to hear of this terribly sad experience. The way you phrase it sounds as though you had a previous episode of Depression, but now following bereavement, have begun feeling really depressed again.
Its actually difficult to assess to what extent such symptoms are due to a fresh depression ( which may need an AD ) or to grief, which may not respond well to an AD, and would be more likely to respond to counselling. A psychiatrist or psychologist would be better able to assess that, and counselling would be a good idea anyway.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement